Format

Send to

Choose Destination
Q J Med. 1989 Oct;73(270):895-902.

Acute liver decompensation on withdrawal of cytotoxic chemotherapy and immunosuppressive therapy in hepatitis B carriers.

Author information

1
Liver Unit, Cromwell Hospital, London.

Abstract

Five chronic carriers of hepatitis B virus developed a fulminant hepatitis-like picture when immunosuppression or cytotoxic treatment, given for unrelated disorders, was withdrawn. Viral replication at the time of the final illness was confirmed in three of the five cases by measurement of serum HBV DNA or the presence of HBc antigen on liver biopsy. A cytoplasmic and nuclear pattern of HBc was seen in histological material during life, but at post-mortem was limited to a nuclear distribution, suggesting greater destruction of hepatocytes containing cytoplasmic HBc. In two of the cases, chronic liver disease was found at post-mortem, there being no previous clinical or laboratory abnormality, but it is unlikely that this was a factor in the development of the superimposed fulminating hepatitis-like illness. Immunosuppressive and cytotoxic agents must be used with extreme caution in any hepatitis B carrier, as withdrawal can precipitate acute decompensation regardless of whether or not there is underlying chronic liver disease.

PMID:
2629021
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center